Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 17, NWS San Francisco Bay Area, CA

December 3, 20236 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Dec 3, 2023, 4:40 AM PST for 6 counties in California. It took effect at Dec 4, 2023, 5:00 AM PST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2023, 4:40 AM PST (12:40 UTC)
In effect from
Dec 4, 2023, 5:00 AM PST
Expired
Dec 5, 2023, 7:00 PM PST
In force
38 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WHUS46 KMTR 031240
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
440 AM PST Sun Dec 3 2023

CAZ006-505-509-530-041315-
/O.NEW.KMTR.BH.S.0017.231204T2000Z-231205T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
440 AM PST Sun Dec 3 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT...

* WHAT...Increased risk of sneaker waves expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.


* ADDITIONAL DETAILS...Northwest-facing beaches are most at risk
  for sneaker wave threat beginning Monday afternoon as long
  period northwest swell moves through the coastal waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Don't be fooled by an ocean that looks calm. There can be 30 
minutes of small waves before a sneaker wave strikes. Avoid rocks 
and jetties. Avoid steep beaches. Stay much farther back from the 
water and never turn your back on the ocean.

&&

$$
5 follow-up statements
333 
WHUS46 KMTR 040350
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
750 PM PST Sun Dec 3 2023

CAZ006-505-509-530-041300-
/O.CON.KMTR.BH.S.0017.231204T2000Z-231205T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
750 PM PST Sun Dec 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY
AFTERNOON THROUGH LATE MONDAY NIGHT...

* WHAT...Increased risk of sneaker waves expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Northwest-facing beaches are most at risk
  for sneaker wave threat beginning Monday afternoon as long
  period northwest swell moves through the coastal waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
663 
WHUS46 KMTR 041244
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
444 AM PST Mon Dec 4 2023

CAZ006-505-509-530-050300-
/O.EXT.KMTR.BH.S.0017.231204T1300Z-231205T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
444 AM PST Mon Dec 4 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Increased risk of sneaker waves expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Through late tonight.

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Northwest-facing beaches are most at risk
  for sneaker wave threat today as long period northwest swell 
  moves through the coastal waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
863 
WHUS46 KMTR 050109
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
509 PM PST Mon Dec 4 2023

CAZ006-505-509-530-051200-
/O.CON.KMTR.BH.S.0017.000000T0000Z-231205T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
509 PM PST Mon Dec 4 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM PST
TUESDAY...

* WHAT...Increased risk of sneaker waves expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Large, unexpected waves can sweep across the beach
  without warning, sweeping people into the sea from rocks,
  jetties, and beaches. These sneaker waves can also move large
  objects such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Northwest-facing beaches are most at risk
  for sneaker wave threat today as long period northwest swell 
  moves through the coastal waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
059 
WHUS46 KMTR 051122
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
322 AM PST Tue Dec 5 2023

CAZ006-505-509-530-060300-
/O.NEW.KMTR.SU.Y.0009.231206T0300Z-231207T1200Z/
/O.EXT.KMTR.BH.S.0017.000000T0000Z-231206T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
322 AM PST Tue Dec 5 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
PST THURSDAY...

* WHAT...For the Beach Hazards Statement, increased risk of
  sneaker waves expected. For the High Surf Advisory, large 
  breaking waves of 18 to 22 feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...For the Beach Hazards Statement, through this evening. 
  For the High Surf Advisory, from 7 PM this evening to 4 AM PST 
  Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large waves can sweep across the beach
  without warning, pulling people into the sea from rocks,
  jetties, and beaches. These waves can also move large objects
  such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Large northwest waves will peak Wednesday
  morning. Northwest facing beaches are most at risk for large
  turbulent shore break and strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased run-
up on beaches with waves topping and washing over large rocks and 
jetties. These large waves can be erratic and unpredictable. Use 
extra caution near the surf zone as these large waves will be 
capable of sweeping people into the water. Avoid rocks and 
jetties. Avoid steep beaches. Stay much farther back from the 
water and never turn your back on the ocean.

&&

$$

CAZ529-060300-
/O.NEW.KMTR.BH.S.0018.231206T0300Z-231207T1200Z/
Northern Monterey Bay-
322 AM PST Tue Dec 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...Breaking waves of 9 to 13 feet expected.

* WHERE...Northern Monterey Bay County.

* WHEN...From this evening through late Wednesday night.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large waves can sweep across the beach
  without warning, pulling people into the sea from rocks,
  jetties, and beaches.

* ADDITIONAL DETAILS...Large northwest waves will peak Wednesday
  morning. Northwest facing beaches are most at risk for large,
  turbulent shore break and strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Larger breaking waves along the coast will lead to increased 
run-up on beaches with waves topping and washing over large rocks 
and jetties. Use caution near the surf zone as these larger waves 
will be capable of sweeping people into the water. Avoid rocks and 
jetties. Avoid steep beaches. Stay farther back from the water 
and never turn your back on the ocean.

&&

$$
738 
WHUS46 KMTR 060305
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
705 PM PST Tue Dec 5 2023

CAZ006-505-509-530-061115-
/O.EXP.KMTR.BH.S.0017.000000T0000Z-231206T0300Z/
/O.CON.KMTR.SU.Y.0009.000000T0000Z-231207T1200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
705 PM PST Tue Dec 5 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Large breaking waves of 18 to 22 feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...For the Beach Hazards Statement, through this evening. 
  For the High Surf Advisory, from 7 PM this evening to 4 AM PST 
  Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large waves can sweep across the beach
  without warning, pulling people into the sea from rocks,
  jetties, and beaches. These waves can also move large objects
  such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Large northwest waves will peak Wednesday
  morning. Northwest facing beaches are most at risk for large
  turbulent shore break and strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions. Large
breaking waves along the coast will lead to increased run-up on 
beaches with waves topping and washing over large rocks and 
jetties. These large waves can be erratic and unpredictable. Use 
extra caution near the surf zone as these large waves will be 
capable of sweeping people into the water. Avoid rocks and 
jetties. Avoid steep beaches. Stay much farther back from the 
water and never turn your back on the ocean.

&&

$$

CAZ529-061115-
/O.CON.KMTR.BH.S.0018.000000T0000Z-231207T1200Z/
Northern Monterey Bay-
705 PM PST Tue Dec 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Breaking waves of 9 to 13 feet expected.

* WHERE...Northern Monterey Bay County.

* WHEN...From this evening through late Wednesday night.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties, and beaches.

* ADDITIONAL DETAILS...Large northwest waves will peak Wednesday 
  morning. Northwest facing beaches are most at risk for large, 
  turbulent shore break and strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Larger breaking waves along the coast will lead to increased 
run-up on beaches with waves topping and washing over large rocks 
and jetties. Use caution near the surf zone as these larger waves 
will be capable of sweeping people into the water. Avoid rocks and 
jetties. Avoid steep beaches. Stay farther back from the water 
and never turn your back on the ocean.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 3, 4:09 AM PST, 31 minutes earlier.

Area forecast discussion, Dec 3, 4:09 AM PST, 31 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
409 AM PST Sun Dec 3 2023

...New AVIATION...

.SYNOPSIS...
Issued at 227 AM PST Sun Dec 3 2023

Cool, unsettled weather for Sunday followed by a short-lived
warm-up early in the week. An approaching trough of low pressure
towards the middle of the upcoming week will bring the return of
unsettled weather.

&&

.SHORT TERM...
(Today and tonight)
Issued at 227 AM PST Sun Dec 3 2023

Lingering light rain showers persist over the North Bay and San
Francisco Bay Area this morning. Expecting the focus to shift
northward throughout the day as a ridge of high pressure begins to
build into the Central Coast.

Another cool afternoon is in store with temperatures struggle to
warm much beyond the mid 60s across the interior, upper 50s
elsewhere and lower 50s in the highest peaks. Tonight, look for
temperatures to cool into the lower 50s in the hills and around
the San Francisco Bay Shoreline to the mid 40s elsewhere.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 227 AM PST Sun Dec 3 2023

Expecting a warming and drying trend as we move into the upcoming
week. On Monday the interior is expected to reach the lower 70s
and mid 70s by Tuesday. This warm up will be short-lived as the
next mid/upper level trough approaches the West Coast and dips
down into the North Bay by Tuesday night. Across the Central
Coast, will hold on to one more warm day as the interior once
again warms into the lower 70s on Wednesday.

Rain chances increase across the North Bay and San Francisco Bay
Area Tuesday night and sweeps southward across the region.
However, this front is likely to "wash-out" on Wednesday with
minimal rainfall over the Central Coast. Cool, unsettled
conditions will persist into Friday.

Once the precipitation tapers off on Friday the focus then turns
to overnight lows. Longer range guidance suggests another round of
chilly to cold night with frost/freeze conditions possible.

&&

.AVIATION...
(12Z TAFS)
Issued at 349 AM PST Sun Dec 3 2023

Active weather continues across NorCal and the Pacific NW,
resulting in westerly flow and moist conditions to the Bay Area
and Central Coast. Currently there are a mix of VFR and localized
LIFR conditions near KAPC and the Monterey Bay region. Hi-res
guidance indicates an increased probability of lowered cigs for
KSTS and KOAK terminals after 12z-13z this morning. Lower cigs
that do develop will scatter out between 16z-17z but lingering
longer potentially at KOAK. VFR with high clouds expected this
afternoon. Surface winds this afternoon will be onshore and
generally under 10 knots. Low clouds return tonight into Monday
morning with HREF advertising a stronger signal for low clouds
after 12z Monday.

Vicinity of SFO...VFR currently but guidance signaling at MVFR
cigs developing at OAK after 13z lingering through at least 19z.
Models in good agreement that low clouds will stay out of SFO
terminal space, increasing confidence that VFR will persist
through the morning hours. NW winds will increase through the
afternoon. Low clouds return between 10z-15z early Monday morning
but confidence for MVFR cig development at SFO is lower compared
to OAK.

SFO Bridge Approach...Similar to SFO. Low clouds will likely
develop across the eastern portion of the SF Bay first near the
East Bay early Monday.

Monterey Bay Terminals...LIFR conditions at KWVI and KSNS will
persist through at least 15z with vis improving after 15z. IFR-
MVFR expected through at least 17z, however. KMRY remains VFR, but
slight chance for lowered cigs to develop through 16z, but
confidence is low to moderate. Winds will become onshore by the
afternoon. HREF and MOS guidance both indicate an increased
probability for low cigs to develop briefly around 01-04z, but
confidence is low currently. SCT low clouds included in TAFs for
now to hint at this possibility.

&&

.MARINE...
(Today through Friday)
Issued at 227 AM PST Sun Dec 3 2023

Across the northern waters north of the Golden Gate, gentle to
moderate southwesterly winds will continue through midweek as
active weather continues across the Pacific Northwest. Moderate
period northwest swell at 8 to 11 feet will persist into Monday. A
series of long period northwest swells will propagate through the
coastal waters starting Monday afternoon. As these swells build,
elevated seas are expected to prevail for much of the upcoming
week, resulting in hazardous conditions for small craft operators.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory until 9 PM PST Monday for Pt Arena to Pt
     Reyes 10-60 NM.

     Small Craft Advisory until 3 PM PST this afternoon for Pigeon Pt
     to Pt Pinos 10-60 NM.

&&

SHORT TERM...RGass
LONG TERM....RGass
AVIATION...McCorkle
MARINE...McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 5:10 AM PSTDense Fog AdvisoryMTRMonterey, San Benito, Santa Cruz5 hr
Dec 3, 2:40 PM PSTSmall Craft AdvisoryMTR5 days

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.